Reaction to ppis(medication for relief of acid reflux.) Reacting badly to these tried esamaprazole for 13 days and felt exhausted &

very unsteady. Stopped taking themalthough they did diminish my acid reflux symptoms but the cost too high now got acid reflux back with cough and sore throat so took 75g ranitidine last night and 20 gms osemaprazole this am but within 2 hrs felt completely wiped out. Anybody any ideas I am getting desperate. All mixed up with my ibs although this is mainly bloating at the moment. But could those feelings be to do with the ibs rather than the medication, personally I doubt it. I think doctors think that you overstate or even imagine side effects of drugs but I have looked on websites about ppis and it seems some people do react extremely badly to them. Have stopped eating the 'bad' food for reflux and raised bed head etc. Anybody got any advice. Feel depressed and unwell. Have also tried gaviscon and bicarb. of soda.But as recent endoscopy showed 'tired' oesophagus and stomach dont know what else to do.Maybe on the wrong site for this but I think quite a lot of ibs sufferers have reflux also. Sorry for going on!

Last edited by

8 Replies

oldestnewest
  • Hi,

    My gastro once told me that IBS can cause digestive problems throughout the entire intestines resulting in indigestion/heartburn/reflux etc as well as the usual lower abdominal symptoms. It could well be that this is the case for you. As such, the PPIs could be making your IBS worse and creating a vicious circle. On the other hand, I too have read that many people have very bad reactions to PPIs.

    Have you tried drinking a glass of soda water with your meals? I find that when heartburn and dysphagia really plague me, this remedy works after a couple of days. I know soda water is fizzy and some people say you should avoid 'fizz', but it doesn't seem to bother me.

    What are you doing in terms of IBS? Have you tried the low-FODMAP diet?

    Roz

  • Thank you. I was on the low fodmaps diet but have now partly given that up perhaps I should try it again more strictly. Wouldnt bicarb of soda have more or less same effect as soda water. I do try that sometimes. My worse time for reflux is at night and I use gaviscon then as well as the ranitidine. Perhaps I should persevere with the current drugs but in smaller quantities and hope that the side effects wear off I believe this sometimes happens.

  • Yes, I think it's well worth giving FODMAPs another go and really committing to it for a full 6 weeks. Of course you're right in that soda water is the same as bicarb, but maybe the bubbles help and also drinking it with each meal might also make a difference. Upper digestive tract problems seem to be a major issue for so many IBS-ers and, like everything else connected to this horrible illness, there's no one solution. I really hope you can find a trick that works.

    Roz

  • I have also been told by my GP that IBS can affect any part of the digestive system from top to bottom. I have no side effects from omeprazole but have recently been trying to come off it after 5 years. I do know that some people experience more wind and bloating as a result of the drug though - have you tried Nexium?

  • I have found following the FODMAP diet has reduced my reflux problem. I also take a probiotic once a day. Still have ups and downs but mainly because I eat things I really should not!

  • Hi there I agree with what everyone has told you and the only other suggestion is do not lie down for at least 2 hours after eating. wishing you well.

  • Thanks everyone for suggestion. I had been taking esomeprazole which I had misspelt in my previous posting it is the same as nexium. I am now trying smaller doses of omeprazole than recommended ( confusingly similar spelling to the other ppi I know) which is different and my gastro enterolgist says much less strong than esomeprazole and smaller doses of renitidine than recommended as my system just doesnt seem to cope with the recommended doses. Felt a bit tired today but not as bad as yesterday and so far not much dizziness. My gastro did say to try out combinations of drugs to see what might suit me. So I shall continue to see how this goes and also get back to fodmaps. I think that stress isnt helping either. My spelling seems to be failing as well!

  • I take 10 mg omeprazole - I think it's the lowest dose and if I take more, I have bloating and rumblings! I have it down to 2 days on, one day off and manage my heartburn like that. Once you have it settled, you can decrease the dose - hopefully. Zantac (ranitidine) works for the acid, but it makes me feel very dizzy and also constipated. It really is trial and error I think.

You may also like...